[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.158.167.137. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Case Reports and Small Case Series
March 2000

Reversible Atorvastatin-Associated External Ophthalmoplegia, Anti-acetylcholine Receptor Antibodies, and Ataxia

Arch Ophthalmol. 2000;118(3):427-428. doi:

Atorvastatin is a commonly prescribed medication used in the treatment of hypercholesterolemia. We report a case of reversible external ophthalmoplegia asociated with atorvastatin.

Report of a Case

A 60-year-old woman experienced painless horizontal diplopia, vertigo, blurry vision, and paresthesias of both upper extremities for 1 week. Her medical history was significant only for hypercholesterolemia, which had been treated for 2½ months with atorvastatin, a 3-hydroxy-3-methylglutaryl coenzyme A (HMG-CoA) reductase inhibitor, 10 mg daily. The patient denied dysphonia, dysphagia, and muscle weakness elsewhere in her body. There was no family history of ophthalmoplegia.

Results of a general physical examination were normal. Neurological abnormalities included generalized hyperreflexia, finger-nose ataxia, and gait ataxia. Visual acuity was 20/20 OU and the pupils were normally reactive without an afferent pupillary defect. The intraocular pressure was normal in both eyes. The ocular media were clear and the fundi were normal. There was ptosis of the right and left upper eyelids. The interpalpebral fissure was 5 mm in the right eye and 4 mm in the left eye. The levator function was 8 mm in each eye. There was no weakness of the orbicularis oculi muscles. Results of an ocular motility examination revealed upgaze limitation of −3 for the left eye and −2 for the right eye. There was neither fatiguability on prolonged upgaze nor an eyelid twitch sign. On gaze to the right and left she exhibited no abduction and limited adduction of −2. Downgaze was normal. Convergence and doll's-eye movements were normal. There was no convergence retraction nystagmus.

Magnetic resonance imaging results of the orbits, head, and neck were unremarkable. Results of laboratory studies, including hematology, chemistry, and endocrine panels, were normal. Results of cerebrospinal fluid studies were normal. Tensilon testing performed on 3 occasions was negative. Results of nerve conduction studies and electromyography with repetitive stimulation were normal. Anti-acetylcholine receptor (anti-AchR) antibodies on 2 occasions were 10 times (0.22 nmol/L and 0.25 nmol/L) the upper limit of the normal range (0.00-0.02 nmol/L).

Results of serial neuro-ophthalmologic examinations remained unchanged until the ninth day, when atorvastatin therapy was discontinued. Neurological improvement began within 2 days. At 10 weeks from the discontinuation of atorvastatin therapy, the patient had complete resolution of the gait instability, paresthesias, ptosis, and diplopia in primary gaze. Extraocular motility was remarkably improved, with trace abduction limitation remaining in the extremes of gaze in both eyes. The anti-AchR antibody level at this time was within the normal range.

Comment

This patient had an illness characterized by external ophthalmoplegia and elevated anti-AchR antibodies, both of which resolved. We suggest that the association of atorvastatin with this neuro-ophthalmic disorder is causal rather than coincidental for the following reasons: (1) the strong temporal relationships of the initiation of atorvastatin treatment with the onset of symptoms and with its discontinuation with the resolution of symptoms; (2) the normalization of the anti-AchR level after discontinuation of the medicine; and (3) the description of ataxia in the literature as an adverse effect of fluvastatin in experimental animals; ataxia was a feature of our case.1 In addition, the manufacturers of HMG-CoA reductase inhibitors, including lovastatin, simvastatin, and fluvastatin, report "impairment of extraocular movement" as an adverse effect in their product monographs; however, we are not aware of published literature that documents this association.

Illnesses known to be associated with a false-positive anti-AchR level (autoimmune liver disease, lung carcinoma, amyotrophic lateral sclerosis, and Lambert-Eaton syndrome) and other explanations for ophthalmoplegia (brainstem, subarachnoid space, cavernous sinus, superior orbital fissure, and orbit lesions) were all excluded by the medical history, physical examination, imaging, and cerebrospinal fluid studies.

Although some features of this patient's external ophthalmoplegia were similar to myasthenia and there was a reversible elevation in the anti-AchR antibody level, the negative tensilon test and negative repetitive stimulation test on electromyography argue against a myasthenialike drug reaction.

This is the first reported human case of external ophthalmoplegia, upper extremity paresthesias, and generalized hyperreflexia associated with anti-AchR antibody elevation secondary to atorvastatin, which reversed after the cessation of the drug treatment. Other drugs associated with anti-AchR antibodies are known to cause reversible ophthalmoplegia. D-Penicillamine may bind to AchR, causing antigenic alteration with the induction of autoantibody formation, or it may act through prostaglandin E1 to block the AchR binding sites.1,2 The association with elevated anti-AchR antibodies suggests that there is a systemic immune reaction, such as those seen with other HMG-CoA reductase inhibitors,3 or that there is antigenic alteration of the AchR which in turn results in the antibody formation.

The similarity of this patient's symptoms to those of a chronic external ophthalmoplegia suggests the possibility of mitochondrial dysfunction. In recent literature, evidence linking HMG-CoA reductase inhibitors to mitochondrial dysfunction has been documented.4 This finding supports the importance of further investigation in such patients and the consideration of muscle biopsy and/or serum studies for measurement of the lactate-pyruvate ratio.5,6

In this case of atorvastatin-associated external ophthalmoplegia, the mechanism is unknown. Because HMG-CoA reductase inhibitors are widely and increasingly prescribed, it is important that they be considered as a possible cause for unexplained external ophthalmoplegia.

Back to top
Article Information

Corresponding author: Martin P. Kolsky, MD, Physician's Office Building, Suite 321, 106 Irving St NW, Washington, DC 20010.

References
1.
Hartman  HAMyers  LAEvans  M  et al.  The safety evaluation of fluvastatin, an HMG-CoA reductase inhibitor, in beagle dogs and rhesus monkeys. Fund Appl Toxicol. 1996;2948- 62Article
2.
Bever  CTChang  HWPenn  AS  et al.  Penicillamine-induced myasthenia gravis: effects of penicillamine on acetylcholine receptor. Neurology. 1982;321077- 1082Article
3.
Wittbrodt  ET Drugs and myasthenia gravis: an update. Arch Intern Med. 1997;157399- 408Article
4.
Rudski  LRabinovitch  MADanoff  D Systemic immune reactions to HMG-CoA reductase inhibitors. Medicine (Baltimore). 1998;77378- 383Article
5.
England  JDWalsh  JCStewart  PBoyd  IRohan  AHalmagyi  GM Mitochondrial myopathy developing on treatment with the HMG CoA reductase inhibitors: simvastatin and pravastatin. Aust N Z Med. 1995;25274- 275Article
6.
De Pinieux  GChariot  PAmmi-Said  M  et al.  Lipid-lowering drugs and mitochondrial function: effects of HMG-CoA reductase inhibitors on serum umbiquione and blood lactate/pyruvate ratio. Br J Clin Pharmacol. 1996;42333- 337Article
×